Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 18, 2002, 4:58 PM EDT for Aroostook County, Maine. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2002, 4:58 PM EDT (20:58 UTC)
- Expired
- Aug 18, 2002, 6:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:30 PM EDT | Thunderstorm Wind 61 E | Madawaska, ME | Several trees blown down in the vicinity of Long Lake. |
| Aug 18, 5:30 PM EDT | Thunderstorm Wind 52 E | St Agatha, ME | Several large trees blown down in the vicinity of Mud Lake. |
| Aug 18, 5:30 PM EDT | Thunderstorm Wind 61 E | Frenchville Lower, ME | Several trees blown down. |
| Aug 18, 5:35 PM EDT | Thunderstorm Wind 96 E | St David, ME | A macroburst produced wind gusts in excess of 100 mph . Hundreds of trees in the vicinity of Saint David were either completely uprooted or snapped at various heights. Route 1 was closed for a time due to fallen trees blocking the road. A barn and garage wer |
| Aug 18, 5:35 PM EDT | Hail 1.25 | St David, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
120
WUUS51 KCAR 182058
SVRCAR
MEC003-182200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
457 PM EDT SUN AUG 18 2002
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN AROOSTOOK COUNTY IN NORTHERN MAINE
* UNTIL 600 PM EDT
* AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH DAMAGING WINDS 7 MILES WEST OF FORT KENT. THE
STORM WAS MOVING EAST AT 35 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 600 PM EDT...
FORT KENT... FRENCHVILLE... MADAWASKA...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4741 6879 4716 6880 4718 6816 4745 6812
BLOOMER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 18, 2:45 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 245 PM EDT SUN AUG 18 2002 .SYNOPSIS...A COLD FRONT WILL CROSS THE STATE EARLY TONIGHT...THEN HIGH PRESSURE APPROACHING FROM THE MIDWEST WILL PASS SOUTH OF NEW ENGLAND ON MONDAY. A WEAK COLD FRONT WILL PASS THROUGH MONDAY NIGHT...THEN A LARGER HIGH PRESSURE SYSTEM WILL BUILD INTO NEW ENGLAND TUESDAY INTO WEDNESDAY. THE HIGH WILL SLOWLY SINK SOUTH ON THURSDAY. ANOTHER HIGH WILL BUILD IN EARLY FRIDAY PUSHING A COLD FRONT ACROSS FOLLOWED BY A RETURN TO DRY WEATHER. .DISCUSSION...A COLD FRONT MOVING INTO WESTERN MAINE THIS AFTERNOON IS RESULTING IN SOME STRONG THUNDERSTORMS ACROSS THE ST LAWRENCE VALLEY AND MAINES WESTERN MOUNTAINS. SOME OF THESE STORMS WILL PROGRESS EAST EARLY THIS EVENING PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS IN A FEW SPOTS. THE HEAVIEST STORMS WILL PROBABLY WANT TO RUN ALONG A LINE THROUGH CENTRAL AND SOUTHERN AROOSTOOK COUNTY AND NORTHERN PENOBSCOT AND PISCATAQUIS COUNTIES WHERE A PRE-EXISTING MOISTURE BOUNDARY REMAINS IN PLACE. LATER THIS EVENING THE STORMS WILL TAPER OFF AS THEY ENCOUNTER DRYER AIR...THOUGH A FEW STRONG CELLS MAY HOLD TOGETHER TO MAKE IT INTO WEST CENTRAL NEW BRUNSWICK. HIGH PRESSURE WILL BUILD SOUTH OF THE REGION TONIGHT AND MONDAY...THEN ANOTHER HIGH WILL BUILD ACROSS THROUGH MID WEEK AFTER A WEAK COLD FRONT MOVES THROUGH MONDAY NIGHT. TEMPERATURES WILL GENERALLY BE WARM THIS COMING WEEK. HOWEVER...WEAK THERMAL TROUGHING IN THE EAST WILL LIMIT THE WARMTH A BIT SO THE COMING WEEK WILL LIKELY BE NOT AS HOT AS LAST WEEK. LATE IN THE WEEK ANOTHER COLD FRONT WILL CROSS THE AREA FOLLOWED BY HIGH PRESSURE BUILDING IN AT THE END OF THE WEEK. THERE ARE SOME SIGNS THAT A SIGNIFICANT WEATHER CHANGE MAY BE APPROACHING FOR THE END OF THE WEEK. BOTH THE AVN/MRF AND ECMWF ARE SHOWING A STEEP RIDGE BUILDING IN THE WESTERN US. ENERGY IS PROGGED TO CASCADE SOUTHEAST OFF THE RIDGE AND SUPPORT A LOW FORMING NEAR THE GREAT LAKES. IF THESE TWO MODELS ARE RIGHT...AN EAST COAST STORM MAY BRING SIGNIFICANT RAIN TO NORTHEASTERN NEW ENGLAND OVER THE WEEKEND. THE CANADIAN MODEL HAS A SIMILAR THEME BUT IS A LITTLE UNSURE ABOUT WHICH OF A COUPLE SHORTWAVES COMING OFF THE WESTERN RIDGE MAY CREATE THE EAST COAST LOW. NEVERTHELESS...A TREND TOWARD COOLER AND WETTER WEATHER APPEARS A GOOD POSSIBILITY NEXT WEEKEND. COASTAL WATERS: NO HEADLINES. .CAR...NONE. MCB
In the hours before
Special weather statement, Aug 18, 2:00 PM EDT, 2 hours 58 minutes before
MEZ001>006-010-011-015>017-029>032-190000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 200 PM EDT SUN AUG 18 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS NORTHERN AND DOWNEAST MAINE... A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS AFTERNOON. THUNDERSTORMS IN ADVANCE OF THIS FRONT HAVE ALREADY DEVELOPED ACROSS WESTERN SECTIONS OF MAINE. THESE THUNDERSTORM WILL MOVE ACROSS THE STATE THIS AFTERNOON THROUGH EARLY THIS EVENING. SOME OF THESE STORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR LATER UPDATES. FOSTER
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:05 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 40 min |
| Aug 18, 3:22 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Aug 18, 4:05 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 55 min |
| Aug 18, 5:43 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 62 min |
| Aug 18, 6:53 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.